Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 378, NWS Wichita, KS

August 5, 2011Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2011, 3:34 AM CDT for Saline County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 3:34 AM CDT (08:34 UTC)
Expired
Aug 5, 2011, 4:00 AM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:54 AM CDTTSTM WND GST 508 Nw Salina, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2280 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KICT 050834
SVRICT
KSC169-050900-
/O.NEW.KICT.SV.W.0378.110805T0834Z-110805T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
334 AM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 331 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  WESTFALL...OR 16 MILES SOUTHEAST OF LINCOLN...AND MOVING NORTHEAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3897 9765 3883 9765 3875 9793 3896 9793
TIME...MOT...LOC 0834Z 241DEG 32KT 3887 9793
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
1 follow-up statement
092 
WWUS53 KICT 050859
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CDT FRI AUG 5 2011

KSC169-050909-
/O.EXP.KICT.SV.W.0378.000000T0000Z-110805T0900Z/
SALINE KS-
359 AM CDT FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SALINE COUNTY
WILL EXPIRE AT 400 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE IN THE 
WAKE OF THIS STORM.

LAT...LON 3897 9765 3883 9765 3875 9793 3896 9793
TIME...MOT...LOC 0859Z 241DEG 32KT 3898 9768

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:07 AM CDT, 27 minutes earlier.

Area forecast discussion, Aug 5, 3:07 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT FRI AUG 5 2011

.DISCUSSION...

FORECAST HIGHLIGHTS: NUMEROUS CHANCES FOR PRECIPITATION THE NEXT
SEVERAL DAYS...WITH COOLER TEMPERATURES EXPECTED ESPECIALLY BY
TUESDAY.

PRECIPITATION:

ANTICIPATE EARLY MORNING SHOWER/THUNDERSTORM ACTIVITY TO BE RATHER
NUMEROUS OVER PRIMARILY CENTRAL KS AND EAST-CENTRAL KS. THINKING THE
HRRR MODEL HAS A VERY GOOD FEEL ON THE SHORT-TERM. WELL DEVELOPED
COLD POOL COULD RESULT IN A FEW MARGINALLY SEVERE WIND GUSTS...BUT
THINKING OVERALL WIDESPREAD SEVERE THREAT IS LOW. BRUNT OF
PRECIPITATION SHOULD END BY MID-MORNING. BY AFTERNOON ANTICIPATE
WEAK FRONTAL BOUNDARY CURRENTLY OVER NORTHERN OK TO SHIFT NORTH AND
TIGHTEN SOME...LIKELY PROVIDING A FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT BY LATE AFTERNOON/EARLY EVENING...AND PERSISTING INTO
THE NIGHT. EXACT LOCATION OF FRONTAL BOUNDARY IS TOUGH TO PINPOINT
DUE TO OUTFLOW FROM CURRENT ACTIVITY OVER CENTRAL KS. IN ADDITION TO
THIS ACTIVITY...LATE AFTERNOON/EVENING HIGH PLAINS DEEP MOIST
CONVECTION COULD ROLL EAST ACROSS CENTRAL/SOUTHEAST KS TONIGHT.
AMPLE INSTABILITY AND EVEN SOME DEEP LAYER SHEAR SHOULD BE ENOUGH
FOR WIDESPREAD STRONG TO ISOLATED SEVERE STORMS.

PER MEDIUM RANGE GUIDANCE...NAMELY THE GFS AND ECMWF MODELS...MUCH
OF THE SAME IS ANTICIPATED THROUGH NEXT MONDAY NIGHT/TUESDAY...WITH
PERIODIC ROUNDS OF SHOWERS/THUNDERSTORMS EXPECTED ACROSS THE KANSAS
REGION...AS THE AFOREMENTIONED FRONT STALLS OUT AND PERIODIC
SHORTWAVES PROGRESS ACROSS MID-AMERICA. INCREASING WEST/NORTHWEST
FLOW ALOFT IN CONJUNCTION WITH AMPLE INSTABILITY WILL LIKELY BE
ENOUGH FOR PERIODIC BOUTS OF SEVERE WEATHER. THUNDERSTORM ACTIVITY
DURING THIS PERIOD WILL BE MOST LIKELY FROM THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. BY TUESDAY/TUESDAY NIGHT...MEDIUM RANGE
GUIDANCE PROGRESSES A STRONG SHORTWAVE SOUTHEAST ACROSS THE UPPER
MISSISSIPPI VALLEY...WHICH COULD BE ENOUGH TO PUSH THE FRONT SOUTH
OF THE AREA AND LESSEN PRECIPITATION CHANCES ACROSS THE KS REGION.

TEMPERATURES:

WITH THE FRONTAL BOUNDARY BISECTING THE STATE FROM EAST TO
WEST...ANTICIPATE A DECENT THERMAL GRADIENT FROM NORTH TO SOUTH
ACROSS KS THROUGH MONDAY...WITH UPPER 90S TO 100S OVER SOUTHERN KS
AND UPPER 80S TO 90S OVER NORTHERN HALF OF KS. CONSEQUENTLY...PER
PREVIOUS SHIFT'S THINKING...WILL CONTINUE THE EXCESSIVE HEAT
WARNING THROUGH MONDAY FOR ALL OF SOUTH-CENTRAL AND SOUTHEAST KS.
FOR TUESDAY AND BEYOND...ANTICIPATING A RATHER SIGNIFICANT COOL DOWN
AS SIGNIFICANT UPPER MISSISSIPPI VALLEY SHORTWAVE ENERGY ALLOWS
COOLER CANADIAN AIR TO FILTER SOUTH. PER ECMWF/GFS
CONSENSUS...THINKING HIGHS IN THE 80S WITH LOWS IN THE 60S WILL BE
POSSIBLE ALL AREAS ACROSS KS.

ADK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MCS SITUATED OVER PRIMARILY W & NW KS IS MOVG E/NE 25KTS AT 05Z.
FORECAST STRATEGY IS ESSENTIALLY UNCHANGED FROM 00Z DISCUSSION
WITH TSRA MOVG ACROSS KRSL & KSLN FROM 06Z-10Z. FOR NOW HAVE
RETAINED "VCTS" ASSIGNED TO KHUT & KICT UNTIL ARRIVAL TIMES COME
INTO BETTER FOCUS. VERY CONCEIVABLE THAT SCT SHRA/TSRA WILL FESTER
OVER MUCH OF CNTRL & SC KS BEYOND 12Z DUE NWD POSITIONING OF
STATIONARY FRONT DRAPED ALONG KS/OK BORDER IN REGION OF MODEST
ISENTROPIC ASCENT.

EPS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   100  77 101  78 /  40  30  20  30
HUTCHINSON      96  76  98  75 /  60  30  20  30
NEWTON          96  76  99  76 /  50  30  20  30
ELDORADO        98  76 100  77 /  40  30  20  30
WINFIELD-KWLD  105  77 104  80 /  30  30  20  20
RUSSELL         90  72  95  74 /  80  30  20  30
GREAT BEND      93  72  96  74 /  70  30  20  30
SALINA          91  74  95  75 /  70  30  20  30
MCPHERSON       95  75  97  75 /  60  30  20  30
COFFEYVILLE    102  77 102  78 /  30  30  20  20
CHANUTE         97  76  99  78 /  30  30  20  30
IOLA            96  76  98  77 /  30  30  20  30
PARSONS-KPPF   100  77 101  78 /  30  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM CDT MONDAY FOR
KSZ067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 4, 4:29 PM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT THU AUG 4 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
429 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WILL BE
POSSIBLE WITH THE MAIN THREATS BEING WIND GUSTS OF 50 MPH...SMALL
HAIL...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY THROUGH MONDAY. PLEASE REFER TO THE EXCESSIVE
HEAT WARNING FOR DETAILS.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. STRONG TO
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD WITH
MULTIPLE OPPORTUNITIES FOR WIDESPREAD WETTING RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Local storm report, Aug 5, 2:13 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     CEDAR VALE              37.11N 96.50W
08/05/2011                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            TREE DOWNED WHICH DAMAGED BUILDING.

&&

KED
Special weather statement, Aug 5, 2:16 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT FRI AUG 5 2011

KSZ047-050745-
BARTON-
216 AM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING NORTHEAST AT 35
MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Local storm report, Aug 5, 2:33 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     TSTM WND GST     GREAT BEND              38.36N 98.81W
08/05/2011  E60 MPH          BARTON             KS   LAW ENFORCEMENT

            50 TO 60 MPH WIND GUSTS.

&&

KED
Local storm report, Aug 5, 3:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     HOLYROOD                38.59N 98.41W
08/05/2011  E60 MPH          ELLSWORTH          KS   TRAINED SPOTTER

&&

KED
Local storm report, Aug 5, 3:18 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     4 SSW ELLSWORTH         38.68N 98.26W
08/05/2011  E60 MPH          ELLSWORTH          KS   LAW ENFORCEMENT

&&

KED
Local storm report, Aug 5, 3:26 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND GST     6 NE ELLSWORTH          38.80N 98.15W
08/05/2011  E50 MPH          ELLSWORTH          KS   TRAINED SPOTTER

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:27 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell48 min
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.